Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 4, NWS Amarillo, TX

May 9, 1996Wheeler County, Texas

NWS Amarillo, TX issued this tornado warning at May 9, 1996, 7:42 PM CDT for Wheeler County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 1996, 7:42 PM CDT (00:42 UTC)
Expired
May 9, 1996, 8:30 PM CDT
In force
48 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Wheeler County, TX

The radar

The Amarillo radar (KAMA), 132 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 8:17 PM CDTHail 1.75Allison, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1996-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1996-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
4475 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 100041
TORAMA
TXC483-100130-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
742 PM CDT THU MAY 9 1996
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  830 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...NORTHEASTERN WHEELER COUNTY
 
AT 743 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM WITH A POSSIBLE TORNADO ABOUT 1 MILE NORTH OF WHEELER NEAR
HIGHWAY 83. THIS STORM CONTINUED TO MOVE EAST AT NEAR 15 MPH AND WILL
AFFECT THE AREA BETWEEN ALLISON AND WHEELER THROUGH 830 PM CDT.
OCCASIONAL TORNADOES HAVE BEEN REPORTED WITH THIS STORM.
 
ABANDON VEHICLES AND MOBILE HOMES...SEEK SHELTER IN A REINFORCED
BUILDING.  AS A LAST RESORT...A DITCH OR LOW SPOT OFFERS BETTER
PROTECTION THAN YOUR CAR OR MOBILE HOME.  ABANDON MOBILE HOMES EVEN
IF TIED DOWN.  DO NOT USE A CAR TO TRY AND OUT RUN A TORNADO.  CARS
ARE EASDILY TOSSED AROUND AND CAN BECOME MISSILES IN TORNADIC WINDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 9, 2:37 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, May 9, 2:37 PM CDT, 5 hours 5 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
237 PM CDT THU MAY 9 1996

WINDSHIFT LINE HAS ALL BUT LOST ITS PUNCH ACROSS THE PANHANDLES.
THE WIND ACROSS THE WESTERN PARTS OF THE PANHANDLES IS ALREADY
BECOMING SOUTH.  DRYLINE IS MOVING INTO THE WESTERN SOUTH PLAINS
NOW.  WE THINK THAT ISOLATED THUNDERSTORMS WILL ONCE AGAIN BE
POSSIBLE OVER THE EAST THIS EVENING...ESPECIALLY NEAR THE TRIPLE
POINT BETWEEN THE DRYLINE AND THE WINDSHIFT LINE.  MODIFIED
CHILDRESS SOUNDING FROM THIS MORNING SHOWS THAT THE CAP HAS WEAKENED
TO 2.2 DEGREES GIVEN THE CURRENT CONDITIONS.  WE WILL ALSO ADD THE
WORDS "POSSIBLY SEVERE" TO THE FORECAST AS WELL...SINCE ANY STORMS
THAT GO UP WILL HAVE PLENTY OF LIFT TO WORK WITH.

LATER ON TONIGHT...ARIZONA SHORT WAVE APPROACHES THE PANHANDLES AND
LLJ SETS UP AHEAD OF IT.  STRONG COLD FRONT WILL APPROACH THE
PANHANDLE FROM THE NORTH.  DRYLINE WILL SLOSH BACK TO THE WEST.
STORMS WILL BE POSSIBLE JUST ABOUT ANYWHERE TONIGHT AS LLJ ENHANCES
MOISTURE CONVERGENCE AND APPROACHING SHORT WAVE HELPS UPSTAIRS WITH
THE DIVERGENCE AND THE SHORT WAVE WILL ALSO BRING COOLER
TEMPERATURES ALOFT.

THE NGM MODEL BRINGS THE SHORT WAVE ACROSS THE FASTEST...WHICH LOOKS
REASONABLE GIVEN THE CURRENT PICTURES FROM OUTER SPACE.  WITH THIS
WAVE MOVING ACROSS SO FAST WE THINK THAT THERE MAY BE SOME MORNING
OR EARLY AFTERNOON THUNDERSTORMS ACROSS THE EAST...BUT THE DYNAMICS
WILL BE WELL EAST OF THE PANHANDLES BY AFTERNOON AND EVENING.  SKIES
ON FRIDAY MAY BE MAINLY SUNNY...BEFORE LOW CLOUDS MOVE IN LATE IN
THE DAY FROM THE NORTH.  WE WILL STILL BRING THE FRONT THROUGH THE
ENTIRE FORECAST AREA BY SUNRISE FRIDAY...SO TEMPERATURES WILL STILL
BE QUITE COOLER THAN TODAY.

AFTER THE POSSIBLE RAIN TONIGHT INTO EARLY FRIDAY...WE SHOULD STAY
RAIN FREE UNTIL SATURDAY AFTERNOON AND EVENING WHEN A FEW
THUNDERSTORMS COULD ROLL OFF THE MOUNTAINS INTO OUR NORTHWEST ZONES
IN A NORTHWEST FLtOW ALOFT.

THANK YOU FOR THE COORDINATION DDC AND ABQ.

A LOOK AT SOME EARLY NUMBERS:

DHT 60/77 49/80 54 100
AMA 62/81 52/77 54 200
BVR 64/75 54/72 53 320

.AMA...
TX...NONE.
OK...NONE.

GOEHRING

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:05 PM CDTSevere Thunderstorm WarningAMAHemphill, Roberts55 min
May 9, 7:08 PM CDTTornado WarningAMAWheeler52 min
May 9, 8:24 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb36 min
May 9, 8:58 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb47 min

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.